An unfortunate side effect of statins?

2013-11-30T00:00:00Z An unfortunate side effect of statins? stltoday.com
November 30, 2013 12:00 am

Thanks for the editorial "Risk(y) advice" (Nov. 25). I have another risk question/observation about statin use — the one drug men and women 40 and up take in common. Any review of statin side effects lists possible muscle weakness. Other than arms or legs, what could that effect? Consider that the bladder is a sac of muscle, and any weakening of muscles of or around that organ results in frequency urges, leakage from coughing, laughing or sneezing, or worse, full-blown incontinence. Now take a leap with me.

The airwaves and print have become thick with ads and products for overactive bladder and urinary leakage problems for both men and women. These products are clearly marketed to an active adult market, not your aged incontinent shut-in: the mother of the bride, the businessman who inconveniences his peers with frequent stops, or the guy who misses the winning play at the game while in the bathroom. Your local drug store has an aisle full of adult diapers touted to not be bulky or visible under your active wear. Could statins be implicated here? Concerned and just asking.

 

Shirley F. Giebel  •  Brentwood

Copyright 2015 stltoday.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

ACTIVATE YOUR DIGITAL SUBSCRIPTION

about this blog

I'm Frank Reust, the P-D's letters editor. Your letters help us figure out what's important to readers. They give you a voice in the paper and online. Here, keep the discussion alive by responding to our letters.

Get weekly ads via e-mail